Troutbirder

Troutbirder
To Go To Troutbirders Nature Blog (click on above picture)

Sunday, January 31, 2010

Scary Pills








I recently ran across an ad for a certain pill. It contained, in part, the following "warning."
AMBIEN CR is indicated to help you fall asleep and/or stay asleep.
AMBIEN is indicated for short-term treatment to help you fall asleep.
IMPORTANT SAFETY INFORMATION
AMBIEN and AMBIEN CR are treatment options you and your doctor can consider along with lifestyle changes. When taking either of them, don’t drive or operate machinery. Plan to devote 7 to 8 hours to sleep before being active. Sleepwalking, and eating or driving while not fully awake, with memory loss for the event, as well as abnormal behaviors such as being more outgoing or aggressive than normal, confusion, agitation, and hallucinations may occur. Don’t take it with alcohol as it may increase these behaviors.
True. How true.


It seems Mrs T was recovering quite nicely from major surgery at a world famous local clinic and hospital. On that particular night, however, her roommate was having a particularly rough go. There was much coming and going of the nursing staff. At that point one of the nurses suggested the Mrs. take a sleeping pill so she could get some sleep. Mrs T agreed with the suggestion.
She quickly fell asleep, only, I learned later, to have bad nightmares concerning her prison status and the fact that someone was going to "take all my blood." Upon being awakened in the middle of the night, a nurse did indeed want to take her blood. Later, according to her roommate, my spouse categorically refused to allow this procedure three times. Also, she was unable to give the nurse her name or where she was. However, she did insist on speaking to me.
It's more than a little upsetting when your wife is in the hospital, and a nurse calls at 2 a.m. It took me a few seconds to get up to speed. The nurse said, "Your wife wants to talk to you." The bottom line though was when the nurse added, "basically Mr. Troutbirder, you wife is being incoherent and uncooperative." I replied, "So what else is new?" Nah, I didn't really say that. Just bit my tongue. My wife then got on the phone and repeatedly said, "I love you."
On a more serious note, she later told me she had never been so frightened in all her life and couldn't remember what she said. Truth to tell, we have both had experiences where being told of possible side effects of a drug might have altered our uninformed choices. I had a near death experience once, which later cost, a unnamed by legal agreement, multi-zillion dollar "big pharmo."

7 comments:

Becky Stauffer said...

TB, that is frightening indeed for both of you. Sometime ago I did a little googling on Ambien after reading a news story about people driving in their sleep! These are many stories out there and I just didn't know what to believe. But I've heard enough that this will be one drug I'll avoid should I be given the choice.

Rae said...

It truly does happen. I have been the recipient of verbal and physical attacks by many patients that flipped out after taking sleeping pills or anti-anxiety meds. Any nurse can provide similar horror stories. It is a scary experience for everybody involved. The older we get the bigger the risk of bad side effects happening - and us older ones are the biggest population of people taking the drugs. Doesn't make sense to me. One would think that big pharma would correct the issue.

Montanagirl said...

That is really scary. Your post is very informative. Thank you for sharing.

Bill S. said...

I had a friend wreck a car last week after taking Ambein the night before. Not impressed by what I hear and read.

Kelly said...

...that is really scary. Your poor wife! I have a friend who talked about going on this sleeping pill. I'll send her to your site!

Jayne said...

That is so scary. And, it's not the first time I've heard and even seen the effect of giving sleep aids to people who are not used to taking them, and who are in the hospital recovering from anesthesia. Many times, they have this effect, and then the person is thought to be "delusional." It irks me how we've become a society which is told to "take a pill" for everything. I am glad poor Mrs. T recovered from this ordeal.

Clerk said...
This comment has been removed by a blog administrator.